Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Sung Hoon Han 1 Article
16 Cases of Anti-obesity Drug Intoxication Experienced in 4 Emergency Departments
Sung Hoon Han, Byung Hak So, Won Joong Jung, Hyung Min Kim
J Korean Soc Clin Toxicol. 2012;10(2):111-117.   Published online December 31, 2012
  • 88 View
  • 2 Download
AbstractAbstract PDF
Purpose: In Korea, few studies have examined the acute toxicity of anti-obesity drugs. The purpose of this study is to analyze the general characteristics and clinical aspect of acute anti-obesity drug intoxication. Methods: We retrospectively investigated patients admitted to the emergency department after anti-obesity drug intoxication between March, 2004 and February, 2012. The medical records of these patients were reviewed for demographic data, toxicologic history, time elapsed to presentation, clinical symptoms and signs, treatment, and outcome. Results: There were a total of 18 anti-obesity intoxication cases during the study period; of 16 which were included in our study. The purchasing route of the anti-obesity drug was mainly through a doctor's prescription (68.8%), however, some were obtained through the internet and the pharmacies. The mean time to The most commonly ingested antiobesity drug was sibutramine (31.3%) and many of the cases (62.5%) were multi-drug ingestions. The most common clinical manifestations were gastrointestinal symptoms (94%), but, CNS symptoms (75%) and cardiovascular symptoms (75%) were almost equally present. 13 patients (81%) were discharged after clearance of toxic symptoms and signs with a mean observational period of 7.0 hours. 3 patients were admitted for observation and treatment; of which 1 patient died due to fatal complications. Conclusion: Most anti-obesity intoxications show mild toxicity and a nonfatal clinical course. However, the recent trend toward prescribing psychostimulant anti-obesity medication, which can be fatal after an acute overdose, calls physicians' attention to treating of anti-obesity intoxications.

JKSCT : Journal of The Korean Society of Clinical Toxicology